Georgia, 2018Tornado and Damaging Winds in Georgia, November 7, 2018
November 7, 2018 · NWS FFC · 9 events in 9 counties and zones
Thunderstorms along a slowly moving cold front produced isolated reports of damaging thunderstorm winds across central Georgia during the late afternoon and early evening.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $58,000
- Crop damage
- None recorded
- Events
- 9
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms along a slowly moving cold front produced isolated reports of damaging thunderstorm winds across central Georgia during the late afternoon and early evening.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before the first event at Nov 7, 2:46 PM EST, 1 hour 27 minutes earlier.
Area forecast discussion, Nov 7, 2:46 PM EST, 1 hour 27 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
246 PM EST Wed Nov 7 2018
.SHORT TERM /Tonight through Thursday Night/...
"Weak" wave pushing through the broad west/southwest upper flow
proving to be a bit stouter than expected today. Managed to tap
enough instability for a few strong thunderstorms as it moved out of
the lower/mid Mississippi Valley today, however a general weakening
trend has been evident this afternoon as the system moves east into
the region where instability is a bit more limited. Still, we will
see isolated thunder along the I-20 corridor into the early evening
with scattered, more vigorous convection across our central Georgia
zones. Still think chances for severe thunderstorms remain marginal
at best, and confined to the far south. Persistent southwesterly
upper flow over top of the cool easterly low-level flow keeps the
region cloudy, cool and damp through the remainder of the short-term
forecast period.
20
.LONG TERM /Friday through Wednesday/...
Likely to categorical pops still look okay for Friday with the
short wave approaching from the west and the wedge holding.
Instability remains marginal for much of the area but will
continue with a mention of thunder across the area south of
Columbus to Macon. Pops diminishing overnight Friday and
both GFS and ECMWF agree on a dry weekend. However moisture will
be moving back rapidly on Sunday night as the next short wave
develops in the western Gulf. We can expect a wet period through
Tuesday night...with the ECMWF a bit slower on drying us out.
However Wednesday looks dry on both models. In general there have
been no big changes made to the forecast. The previous discussion
is included below.
41
&&
PREV DISCUSSION... /Issued 356 AM EST Wed Nov 7 2018/
.LONG TERM /Thursday Night through Tuesday/... The state will
remain in the midst of a damp weather pattern at the onset of the
long-term forecast period. From Thursday night into early Friday,
a wedge will remain in place at the surface prior to the arrival
of a strong cold front during the later Friday with persistent
shower chances amidst moist southwest flow aloft. By Friday
afternoon, the incoming cold front will scour out the wedge and
bring widespread rainfall. The threat for thunderstorms appears
very low for most locations given low instability courtesy the
lingering wedge with the chance for any thunder relegated to
central Georgia where slight instability may edge northward. The
front will clear the area from northwest to southeast through
Friday night bringing much colder air by Saturday morning with
sub-freezing temperatures possible across portions of far north
Georgia.
Cool and dry weather will persist through the majority of the
weekend as the center of the surface high transitions from the Ohio
Valley into the mid-Atlantic. Sunday morning, more widespread
freezing temperatures appear likely across portions of north Georgia
under clear skies and relatively light winds.
The dry weather will be short-lived with moisture quickly surging
back northward Sunday night as southwest flow aloft returns and a
surface low develops over the Gulf of Mexico. There are model
discrepancies on the placement of the developing surface low as it
moves northeastward with the GFS favoring a more southeasterly track
and the ECMWF a track northwest of the area. Either way, rain
chances will increase markedly into the day Monday. The GFS solution
would provide a slight potential for a brief rain/snow mix in the
higher elevations early Tuesday, but at this point temperatures
appear border line and confidence is low with no significant
impact expected. While the GFS clears the front east of the area
Tuesday night with much colder air surging into the state by
Wednesday morning, the ECMWF is delayed until Wednesday. This
would set the stage for freezing low temperatures across most of
the area midweek, and highs would likely remain in the 40s for
much of north Georgia.
RW
AVIATION...
18Z Update...
Area of showers and thunderstorms moving west across Alabama should
continue to weaken some as it moves into the forecast area. However,
late this afternoon into this evening, isolated thunderstorms are
possible across the northern TAF sites with scattered thunder
possible at the southern sites. Chances appear to be a bit low for
inclusion in the northern TAFs at this time. MVFR cigs have been
spotty so far today, but will become more consistent and
widespread as we move into the late afternoon and into the
evening. IFR conditions are expected to develop by 06Z across the
south and between 08Z-10Z across the north, continuing through at
least 14-16Z tomorrow. East winds 6kts or less outside of
convection.
//ATL Confidence...18Z Update...
Medium all elements, except high for winds.
20
&&
.PRELIMINARY POINT TEMPS/POPS...
Athens 54 63 50 56 / 60 50 50 60
Atlanta 56 64 54 60 / 60 50 50 70
Blairsville 48 59 47 54 / 40 50 60 80
Cartersville 52 64 52 59 / 50 60 60 80
Columbus 62 70 59 70 / 70 60 40 60
Gainesville 53 62 50 56 / 50 50 60 70
Macon 60 67 57 69 / 80 60 40 60
Rome 51 64 52 59 / 40 60 70 90
Peachtree City 56 65 55 61 / 60 50 40 70
Vidalia 66 72 60 74 / 70 60 40 40
&&
.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
SHORT TERM...20
LONG TERM....41
AVIATION...20
Hazardous weather outlook, Nov 7, 12:15 PM EST, 3 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
1215 PM EST Wed Nov 7 2018
GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-081715-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
1215 PM EST Wed Nov 7 2018
This Hazardous Weather Outlook is for portions of North and Central Georgia.
.DAY ONE...This Afternoon and Tonight...
The probability for widespread hazardous weather is low.
A few thunderstorms are possible this afternoon and evening in
central Georgia. Damaging winds will be the main threat. Also brief
heavy rainfall and lightning can be expected in any thunderstorm
that develops.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday...
The probability for widespread hazardous weather is low.
A few thunderstorms are possible in central Georgia Thursday
afternoon.
Freezing temperatures may affect portions of north Georgia by
Saturday and Sunday mornings.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed through tonight.
In the hours before
Special weather statement, Nov 7, 3:45 PM EST, 28 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
345 PM EST WED NOV 7 2018
GAZ078-089-090-072130-
Chattahoochee GA-Harris GA-Muscogee GA-
345 PM EST WED NOV 7 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CHATTAHOOCHEE...
HARRIS AND MUSCOGEE COUNTIES UNTIL 430 PM EST...
At 345 PM EST...a line of strong thunderstorms was along a line
extending from near Chambers County Lake to near Beans Mill to
Society Hill...and moving east at 50 mph.
HAZARD...Up to 40 mph wind...frequent cloud to ground lightning
and heavy rain.
IMPACT...Expect minor damage to tree limbs and blowing around of
light...unsecured objects. Heavy rain may cause temporary
street flooding especially in poor drainage areas.
Some locations in the path of these storms include
Columbus, Hamilton, Pine Mountain, Waverly Hall, North Fort Benning,
Bibb City, Upatoi, Goat Rock Lake, Ellerslie, Laurel Hills, F.d.
Roosevelt State Park, Green Island Hills, Vista Terrace, Cataula,
Columbus Metropolitan Airport, Rose Hill, Mountain Hill, Benning
Hills, Avondale and Benning Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.
LAT...LON 3287 8475 3284 8470 3273 8468 3257 8469
3239 8484 3239 8499 3240 8497 3244 8497
3245 8500 3252 8500 3264 8511 3266 8509
3269 8512 3274 8511 3276 8514 3278 8512
3281 8517 3285 8515 3287 8519
TIME...MOT...LOC 2045Z 269DEG 42KT 3286 8532 3266 8526 3241 8546
WIND...40MPHThunderstorm Wind, Harris
- When
- November 7, 4:13 PM EST to 4:35 PM EST
- Where
- Harris County, 0.57 mi NE of Hog Gap to 2.12 mi WNW of Shiloh
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $7,000
- Reported by
- 911 Call Center
- Coordinates
- 32.826, -84.844
The Harris County 911 center reported several trees blown down across the northeast portion of the county from around Calloway Gardens to the F.D. Roosevelt State Park.
Thunderstorm Wind, Upson
- When
- November 7, 4:50 PM EST to 4:55 PM EST
- Where
- Upson County, 0.59 mi NNW of Smith Academy
- Measured
- 45 kt (52 mph) estimated gust
- Property damage
- $1,000
- Reported by
- 911 Call Center
- Coordinates
- 32.888, -84.324
The Upson County 911 center reported a tree blown down on East Main Street near downtown Thomaston.
Thunderstorm Wind, Monroe
- When
- November 7, 5:10 PM EST to 5:40 PM EST
- Where
- Monroe County, 0.86 mi WSW of Culloden to 0.85 mi NW of Popes Ferry
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 32.864, -84.093
The Monroe County Emergency Manager reported numerous trees and power lines blown down across the county from Culloden to east of Bolingbroke.
Thunderstorm Wind, Crawford
- When
- November 7, 5:15 PM EST to 5:25 PM EST
- Where
- Crawford County, 2.62 mi WNW of Roberta
- Measured
- 45 kt (52 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Department of Highways
- Coordinates
- 32.736, -84.061
The Crawford County transportation department reported a tree blown down across Highway 22 near Dixon Road.
Tornado, Bibb
- When
- November 7, 5:35 PM EST to 5:45 PM EST
- Where
- Bibb County, 4.07 mi WSW of Skipperton to 0.4 mi NW of Dry Branch
- Rating
- EF0
- Path length
- 7.59 mi
- Path width
- 200 yd
- Property damage
- $15,000
- Reported by
- NWS Storm Survey
- Coordinates
- 32.718, -83.759
A National Weather Service survey determined that an EF0 tornado with maximum wind speeds of 80 mph and a maximum path width of 200 yards occurred across southern Bibb County, south of Macon. The tornado touched down around intersection of Sardis Church Road and Hartley Bridge Road where several large trees were snapped, one striking a house. The tornado moved east-northeast snapping and uprooting trees across Barfield Road and I-75. East of I-75, a church along Skipperton Road had a portion of its metal roof blown off and tossed more than 100 yards downwind. At this same location, a covered walkway anchored in the ground with concrete footings was pulled from the ground. The tornado continued east-northeast across the Skipperton community with trees blown down along Hartley Bridge Road and Houston Road, eventually lifting east of Highway 129, Hawkinsville Road. [11/07/18: Tornado #1, County #1/1, EF-0, Bibb, 2018:015].
Thunderstorm Wind, Twiggs
- When
- November 7, 5:55 PM EST to 6:15 PM EST
- Where
- Twiggs County, 1.21 mi ESE of Huber to 3.09 mi S of Myricks Mill
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $7,000
- Reported by
- Emergency Manager
- Coordinates
- 32.693, -83.531
The Twiggs County Emergency Manager reported several trees blown down from Huber to near Myricks Mill.
Thunderstorm Wind, Wilkinson
- When
- November 7, 6:15 PM EST to 6:25 PM EST
- Where
- Wilkinson County, 2.76 mi S of Ivey
- Measured
- 45 kt (52 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Emergency Manager
- Coordinates
- 32.880, -83.280
The Wilkinson County Emergency Manager reported a tree blown down on Gordon McIntyre Road.
Thunderstorm Wind, Baldwin
- When
- November 7, 6:20 PM EST to 6:25 PM EST
- Where
- Baldwin County, 2.47 mi W of Sinclair Lake
- Measured
- 45 kt (52 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 33.180, -83.293
The Baldwin County Emergency Manager reported a tree blown down on Admiralty Way. The tree struck and damaged 2 cars, no injuries were reported.
Thunderstorm Wind, Johnson
- When
- November 7, 6:45 PM EST to 6:55 PM EST
- Where
- Johnson County, 8.02 mi NW of Spann
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Emergency Manager
- Coordinates
- 32.740, -82.860
The Johnson County Emergency Manager reported trees blown down along Calvary Church Road.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Idaho, November 7, 20181 death · 1 injured · 1 event
- Flash Flooding and Hail in Mississippi, November 7 to 8, 2018$85,000 · 2 in hail · 7 events
- Heavy Snow and Winter Weather in Nebraska, November 7 to 8, 201810 events
- Heavy Snow in Nebraska, November 7 to 8, 20183 events
- Tornado and Flash Flood in Texas, November 7, 2018$10,000 · EF0 · 3 events
- Flash Flooding and Heavy Rain in Alabama, November 7 to 8, 2018$1,000 · 3 events
- Flooding in Georgia, November 7 to 10, 20182 events
- Damaging Wind in Texas, November 7, 201852 kt wind · 1 event
- Winter Weather in Montana, November 7, 20181 event
- Winter Weather in Kansas, November 7 to 8, 20181 event
- Heavy Snow in Colorado, November 7 to 8, 20181 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 793651, 793656, 793680, 793682, 793700, 793691, 793693, 793695, 793697.